Hi All! I was diagnosed on today, November 6, 2017, and will go on Tecfidera. Has anyone been on this long enough to know of any side effects? I will tell you I am scared. I am declining fast. I am so anxious to go on the MS medication.
Also, not to be a downer but is this a deadly disease?
Hello. I was also diagnosed recently(August), although I have experiences symptoms years ago. I am taking copaxone so I don't have any experience with tecfidera. I know that being dignosed is very scary and a lot of "what ifs" run through your mind. Everyone experiences MS differently. Hopefully your symptoms will subside once your treatment is started and your disease is in remission. From what I have read, MS is not usually deadly. Some with MS have died, usually from infection, since some treatments lower your immune system. I think with treatment and a healthy lifestyle, for most, MS can be a manageable disease.
Thank you for answering! I am 50 and was diagnosed on my 50th birthday (August) this year. I am a smoker but haven't drank in 10 years or so. Do you smoke? If you how did you stop? You would think that this is scary enough and I would just stop.
This is Steve with the National MS Society.
Sorry to hear you are going through so much, but I'm glad you found this site. MS is NOT considered a fatal condition and has a very wide spectrum of how it presents itself. Here is a link to info for someone that is newly diagnosed.
I also wanted to encourage you to contact our Information Center at 1-800-344-4867 option 1. We'd be happy to answer questions for you and help you identify any resources that may be helpful (disease education, support groups, doctor referrals, etc).
I'm sorry about your diagnosis. I was diagnosed in 1985 and am still going strong. I don't think MS is considered a deadly disease. Also, I have been on tecfidera since 2014. For me, the side effects haven't been too severe. In the beginning, a little nausua and a little itching. Both were manageable. Now I don't have any side effects. Your dr will probably tell you to take it with meals. I know some people have worse side effects, but you won't know until you try it. If it works out for you, it can be very helpful, in conjunction with exercise and a healthy diet. Good luck, Linda
I was also diagnosed in Septemeber and it has been a journey filled with many ups and downs. My symptoms included numbness of the feet and I had been experiencing that a few weeks before I sought any treatment. Still after a heavy dose of steriods I did not gain feeling back until a few weeks ago.
Also, I began an infusion treatment called Ocrevus which is a brand new medication that came out in March 2017. Because it is so new the side effects arent really known but I was told from my doctor that the patients she had on it did not experience any side effects.
I finally got my first infusion last week and I didnt have any adverse side effects from it which could have been an allergic reaction from the infusion itself. However, for that day and the day after I was completely drained. Also, fatigue is something I battle on a daily basis.
But i totally understand how your feeling as this experience has been scary and anxiety provoking for me as well, but the good news is that there is alot of good medication out there.
It has been over 5 years since my diagnosis although per MRI they belive I have had this over 30 years. I am still walking and driving Just retired this year and yes it was becasue of MS but registered nurse is not optimal job for an ms patient. lol Anyway, do your research find your path as far as medical decisions and meds and just live your life. I tend to ignore my MS I dont think about it or give it any more attention than it requires. Recently came back from a week on the beach and really didnt think about it at all. Sure I had symptoms I just compensated for some and dealt with others. Its a devastating diagnosis. DEVASTATING but after the shock and the tears you just get busy learning how to manage and adjust and enjoy the times when things are good. and there will be good times trust me
Hi! I know you are scared right now and the diagnosis is devastating, but this is not a "deadly disease".
I was diagnosed in July 2015 and I have been on Tecfidera ever since then. I won't lie, the first few weeks were not easy on Tecfidera (upset stomach, cramping, nausea), but I communicated the issues with my doctor and he was able to readjust the titration up to the full dose from 2 weeks to 4 weeks and it made all the difference. I had to eat a full meal with each dose - protein, fats and carbs. I also took 1 benedryl, 1 aspirin and 1 Pepcid AC 30 minutes before each dose (doctor approved) to mitigate any side effects. I was able to wean off the "helper" meds after the first full month on Tecfidera. Now, 2 years later, I have no side effects as long as I eat something with it. If I take it on an empty stomach, I will get the flushing (bright red, hot feeling in face) which goes away after 30 minutes and a mild upset stomach (nothing Tums cant fix, though). Now for the good part - my MRI scans show no changes for the past 2 years! I have been stable with no symptoms other than occassional tingling in my fingers. My bloodwrok is good and stable as well. I am JCV+, but since my bloodwork is good, there is no issue with that. I am very happy with Tecfidera and taking 2 pills a day is completely manageable for me.
It took me a good 8 months to calm down after the diagnosis and begin to really get back to feeling "normal" - making plans for the future, going on vacation, etc. and not obsessing about the diagnosis and what might happen in the future. Some things that really helped me were the book "MS for Dummies", this forum and yoga (to calm myself). Also, the MS Society has a lot of great resources for you - just ask and they can get you reliable info on just about any topic related to MS that you want/need. At first, I always had someone with me at my appointments to ask questions I forgot to ask or take notes, etc. because the first few appointments can be overwhelming. Don't be afraid to ask questions and make sure to get a doctor you like and can trust - that is key. Good luck on your journey and feel free to ask questions anytime! K